Call Us Today! 888-344-0818
6 Locations in the Philadelphia Area

Medications that cause hearing loss and tinnitus.

When you begin to take a new medication, it’s normal to look at the possible side effects. You want to find out if you can expect to get nauseous or if it will give you dry mouth. What may not occur to you is that certain medications have a more severe side effect – they can potentially cause hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs lead to this problem, but there are at least 130 that are on record as being ototoxic. What are some of the most common ones you should look out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three different places these drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can understand. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.

Some drugs only cause tinnitus and others lead to loss of hearing. Tinnitus is a phantom sound people hear that usually presents as:

  • Popping
  • A windy sound
  • Ringing
  • Thumping

In general, the tinnitus ends when you stop taking the medication. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

The checklist of drugs that can cause temporary or permanent hearing loss might surprise you. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you may know better as aspirin. The hearing issues induced by these drugs are normally correctable when you quit taking them.

Antibiotics come in as a close second for common ototoxic medications. Not all antibiotics are ototoxic, however. You may have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

The problem disappears after you stop using the antibiotics just like with painkillers. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinine
  • Quinidine

Compounds That Cause Tinnitus

Edecrin

  • Nicotine
  • Marijuana
  • Caffeine
  • Tonic water

Every time you enjoy your morning coffee, you are subjecting yourself to something that may cause your ears to ring. The good news is it will pass once the drug is out of your system. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Lidocaine
  • Prednisone

The doctor will prescribe a lot less than the amount that will cause tinnitus.

Ototoxicity Has Specific Symptoms

They vary depending on the medication and your ear health. Typically, you can anticipate anything from moderately annoying to completely incapacitating.

Look for:

  • Vomiting
  • Blurring vision
  • Hearing loss on one or both sides
  • Difficulty walking
  • Tinnitus
  • Poor balance

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

If you have ototoxicity does that mean you should avoid taking your medication? You should always take what your doctor tells you to. Don’t forget, usually the changes in your hearing or balance are not permanent. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care specialist to have a hearing test.